Eczema sufferer on why she's ditching topical steroids


It is, of course, one of the world’s most common conditions.

In fact, estimates suggest that there are 15 million UK people living with eczema – a complaint which causes skin to become itchy, red, dry and cracked.

Information shows that in 2015, GPs in England wrote 27 million prescriptions for the topical agents used to treat atopic dermatitis, including steroid cream. But, while it can be beneficial, the potent medicine can also have side-effects.

One person who knows this all too well is 29-year-old vlogger Zainab Danjuma, who was diagnosed ezcema aged six months. 

She 28 years on topical steroid creams, which eventually culminated in a gruelling 10-month withdrawal. Here, speaking to Get The Gloss, she details the journey and reveals her top tips for managing outbreaks.  

Skin journey: Vlogger Zainab Danjuma pictured in December 2017 with sore, blotchy skina cross her face - exactly one month after she stopped lifelong use of steroid creams

Skin journey: Vlogger Zainab Danjuma pictured in December 2017 with sore, blotchy skina cross her face - exactly one month after she stopped lifelong use of steroid creams

Skin journey: Vlogger Zainab Danjuma pictured in December 2017 with sore, blotchy skina cross her face – exactly one month after she stopped lifelong use of steroid creams

HOW IT STARTED 

‘I have been using topical steroids pretty much my whole life. I started at 6 months old and stopped November 6th 2017 which makes it exactly 28 years – which is far too long to be on them,’ she says.

‘I always had a tube of steroid cream in my house and a small travel pot that I kept in my makeup bag, and the usual routine would be:- a rash would pop up- apply a tiny bit of steroid (I would use the tip of my pinky nail to measure it out) once a day for maybe two or three days- rash would disappear, and I would stop applying the cream… until the next rash appeared.

‘I noticed that over the years the rashes would last longer and the time in between the next rash appearing would be shorter. 

‘All through 2017, the skin on my neck was just constantly inflamed and I started developing red rashes between my eyebrows and on my cheeks. I’d never had eczema on my face before. I also noticed that sometimes, the cream did absolutely nothing except make me itch more!’ 

7th November 2017: Day 2 steroid free! The skin begans to dry around her t-zone 

7th November 2017: Day 2 steroid free! The skin begans to dry around her t-zone 

7th November 2017: Day 2 steroid free! The skin begans to dry around her t-zone 

November 2017: After quitting the popular medicine her neck became red and scaly

November 2017: After quitting the popular medicine her neck became red and scaly

November 2017: After quitting the popular medicine her neck became red and scaly

Weening herself off: Pictured in January 2018 with a bruised face, which was a side-effect   

Weening herself off: Pictured in January 2018 with a bruised face, which was a side-effect   

Weening herself off: Pictured in January 2018 with a bruised face, which was a side-effect   

‘After making my eczema video for YouTube, I received a comment from a subscriber asking me if I heard about TSW (Topical Steroid Withdrawal). I googled it and everything just seemed to click. 

‘My skin was in this constant state of inflammation BECAUSE of my creams. Anytime I stopped the creams, my skin would just rebound because it was addicted to the medication.’ 

GOING COLD TURKEY FROM STEROID CREAMS 

‘Over the years, doctors kept upping the strength of my creams. In the end, I was using Betnovate and Elocon which are listed as potent,’ she adds.

My options were to up the strength of my creams once again to help clear the rashes – but know that somewhere down the line they too would stop working. 

Or, I could stop using them and go through withdrawal. I had never been without the cream for longer than a few days, a week a most, so I knew it would be hard.

May 30th: 'Top pic was taken 23rd of January. I was constantly off work because I was so sore. Dry as a bone, stiff and flaking to the touch it. Bottom pic...what a difference 4 months make!'

May 30th: 'Top pic was taken 23rd of January. I was constantly off work because I was so sore. Dry as a bone, stiff and flaking to the touch it. Bottom pic...what a difference 4 months make!'

May 30th: ‘Top pic was taken 23rd of January. I was constantly off work because I was so sore. Dry as a bone, stiff and flaking to the touch it. Bottom pic…what a difference 4 months make!’

January 2018: Although still dry, her problem skin slowly begins to turn a corner 

January 2018: Although still dry, her problem skin slowly begins to turn a corner 

January 2018: Although still dry, her problem skin slowly begins to turn a corner 

April 13th: Day 159 of the process shows a gradual improvement - although still sore

April 13th: Day 159 of the process shows a gradual improvement - although still sore

April 13th: Day 159 of the process shows a gradual improvement – although still sore

‘I stopped my creams cold turkey. Within three days my whole neck had swollen up, patches on my face became redder and by the end of the week my skin was shedding, splitting open between my brows and weeping. 

‘My skin kept going downhill for about five months, then somehow at the start of May, my skin just calmed and it gradually got better. First, the shedding became less and less, and the redness began to become less noticeable. I’m nine months in now and my face is doing 100 times better than it ever had while I was on the steroids. It’s soft, supple and dewy even without moisturiser!

 I stopped my creams cold turkey. Within three days my whole neck had swollen up, patches on my face became redder and by the end of the week my skin was shedding, splitting open between my brows and weeping.

‘I’m still in awe of the whole transformation. I’m having a tiny setback on my arms and neck because of the heatwave, but it’s nothing compared to what I’ve been through so I just take it in my stride. Going through this withdrawal has really changed my life for the better. 

‘The hardest thing was looking in the mirror and not seeing myself. For months I felt like a monster. During the worst months, I looked bruised all over my face – this is typical of Red Skin Syndrome [where skin gets worse before it gets better – common with TSW]. 

‘My skin became incredibly dry too and it really aged me. I would smile and my skin would pull, causing deep lines around my mouth and eyes. I was shedding constantly, everyday I was losing skin on my face.

‘For about six months I couldn’t wear makeup because it just looked terrible on my shedding skin, and it was always quite painful taking it off (water really stung my face) so I just gave up. It was really nerve wracking, turning up to work one day with no makeup and showing my colleagues my bruised-looking face. 

‘I felt so self conscious, I noticed I walked around looking at the floor and didn’t want to make eye contact with anyone. I stopped going out unless I really had to and even then I would go home at the earliest chance.

‘I cried a lot during withdrawal thinking that this was my face now, and I would never be myself again. I lost a lot of my confidence and became really reserved.’

WHERE SHE’S AT TODAY 

‘It’s really humbling looking back and knowing I’ve come so far. 

‘And, somehow, the six months without makeup was quite freeing and almost a confidence booster, especially towards the end when my skin became better – I felt I didn’t even need the makeup.

June 2018: 'The hardest thing was looking in the mirror and not seeing myself. For months I felt like a monster,' she says of stopping her use of steroid cream'

June 2018: 'The hardest thing was looking in the mirror and not seeing myself. For months I felt like a monster,' she says of stopping her use of steroid cream'

June 2018: ‘The hardest thing was looking in the mirror and not seeing myself. For months I felt like a monster,’ she says of stopping her use of steroid cream’

As she is today! Pictured this summer in London, Zainab now boasts excellent skin

As she is today! Pictured this summer in London, Zainab now boasts excellent skin

As she is today! Pictured this summer in London, Zainab now boasts excellent skin

‘Now, I urge anyone going through TSW to go on Instagram and just search for accounts with TSW in the name. Follow, look at people’s photos and talk! Message people and comment because everyone is in this together and we are all so willing to help and give advice. 

 I’m still in awe of the whole transformation. Going through this withdrawal has really changed my life for the better.

‘Join Facebook groups, the largest one is called Topical Steroid Withdrawal – Red Skin Syndrome Support Group it has over 9K members.

‘These groups are like family, everyone is there to support and no question is too crazy for us, and we’ll always lend an ear if you just want to rant and moan about your skin. 

‘There’s also ITSAN.org (International Topical Steroid Addiction Network).  

‘Also, the withdrawal process is NOT linear. It’s not a continuous climb to 100% healing, it’s like a rollercoaster so if you’re having a really bad week with your skin, the next week could be incredibly good! Then the following week it could be worse than before. So just take each day as it comes.

‘Make yourself as comfortable as possible. Do whatever makes you comfortable – if that means bathing for hours on end because it soothes your skin or walking around the house naked because clothes are too uncomfortable, just do it.

‘And last of all… remember you are not alone so don’t be afraid to ask for help, there are thousands of us out there, we’re all in this together.’

Watch Zainab’s channel on YouTube here  

 



Source link